1st round chemo went so bad: Hi everybody! This... - My Ovacome

My Ovacome

13,990 members16,487 posts

1st round chemo went so bad

Delfosba
Delfosba

Hi everybody! This is my first post. My mother has started her Chemo treatment last Wednesday. She is doing Carboplatin and on saturday she dtarted having nausea, vomiting, diarrhea and jas been feeling VERY VERY weak and bad. Today (Wednesday), she continues to feel the same, no improvement whatsoever, dhe feels so weak she can’t even speak. I am very worried and don’t know what to do to help her. Now she is getting hidratated in the hospital and her oncologist says she might not be able to continue with her carboplatin dose. Anyone has been through this? Has anyone had Chemo without carboplatin and has it been effective?

Sorry, I am so so nervous, anxious and sad. I am an only child and my mother mean the world for me.

18 Replies
oldestnewest

Hi delfosba, bless you, I really feel for as this is disease is so hard on the families and as an only child you won't have any siblings to share your worries with. I had carboplatin only, three years ago and dose 1 was fine, dose 2 horrendous with horrible stomach cramps and sickness but then doses 3, 4, 5 and 6, whilst not being a walk in the park, were doable. I quickly learn to stay very hydrated and drink as much as I could on the day of chemo and for a couple of days afterwards which I think helped and my meds were also tweaked. Hopefully they can do the same for you mum, big hugs Kerry xx p.s. Carboplatin doesn't everyone but there are other options out there for your mum to try xx

Thank you very much for your kind words. You took a smile from me, which let me tell you, it’s been a while since I smile. I am so glad that everything worked out for you. Going to try to help her hidratate before and during chemo.

Hi. Has your mum had surgery, what stage is she? Have you spoken to your mum's oncologist? If they are unable to continue the carboplatin you will need to ask what else they can try which your mum might be able to tolerate. Please don't apologise, of course you are anxious, this is your Mum and believe me Mums are special xx Big Hug. Kathy xx

Delfosba
Delfosba in reply to Katmal-UK

Yes she had surgery, they did a total histerectomy, took her spleen out as it was involved, peritoneum, and a bit of her rectum (thankfully it came out clean in the pathology). She has stage III. And the surgeon told us that they were able to tale all the visible disease. Her CA-125 was 129 before surgery and droped to 40 3 weeks post surgery. She started Chemo 4 weeks exactly after her surgery.

Katmal-UK
Katmal-UK in reply to Delfosba

I think you should speak to her dr to find out what the plan is, they hopefully just intend to delay the carbo until your mum is stronger. Delaying chemo is not unusual by any means and nor is swapping to another treatment. Take care xx

Hi, I'm sorry to hear about that. Has your mom been given any anti-nausea medication? I don't think it would be right to discontinue Carbo altogether unless she was resistant or allergic to it. There are alternative things to do first like reducing the dosage, or slowing it down.

In addition to the anti-nausea meds I asked about, do you know if she's given any steroids, or pre-meds the hospital before the infusion starts?

I really hope your mom gets stronger again, and is able to have the treatment again, and tolerate it.

I am going to add my 2 cents now.

I was very ill and weak from the cancer when I started the Chemo regime of Taxol and Carboplatin. But in my case, it was the Ascites and the pleural effusion (fluid build up in my chest and abdomen) that kept me from eating or drinking and breathing, Plus I was anaemic.

My oncologist put me in the hospital and built me up with steroids, constant IVs filled with vitamins and minerals, and in 7 days , I was strong enough for the next round of chemo.

Also, importantly, I was given Cyclazine for nausea, which had no side effects for me, and I took it religiously before each tiny meal, along with Omeprozole.

It is really important to get your mother well enough to be able to eat and drink. Try Cyclazine. It saved me.

Also, one week into my second round of chemo, the fluid build up faded away and I could begin to breathe again.

However, I was ill and weak and basically bedridden for the 7 months of treatment, but in the end, the cancer was destroyed and now, 4 months later, I am eating like a little piggy and running around town (well, walking) almost like a normal person!

Hope this helps,

Laura

Delfosba
Delfosba in reply to Lindaura

Thank you so much Laura. We are from Argentina and Cyclazine doesn’t exist here, both of my parents are doctors so my dad read all about the drug and decided to have it brought here by somebody who is traveling this weak. Can’t thank you enough. Xoxo

Hi,

As every one has said, her team will get it sorted then make the best decision for her. In the mean time, you are doing a great job being your mum’s support and advocate, but do look after yourself as well.

Best wishes, Ali x

Delfosba
Delfosba in reply to Alifit

💕

Having lots of fluids from day one of chemo is so important. Even if she doesn’t want it. About 3 litres a day. I learned the hard way!

It’s to be expected for some people to feel really unwell. I tolerated chemo poorly and would not have it again.

Which hospital is she under?

LA xx

Delfosba
Delfosba in reply to Lily-Anne

Hi Lily, she is learning the hard way as you did, and has begun to drink more water. Since then she is feeling gradually better. We are from Argentina and live here so I don’t think you would recognize the hospital. My mother is a pediatric oncologist thou so I think that makes her a worst patient.

Xxx

I'm so sorry to hear what you all are going through. I was SO sick when I first started carbo/taxol. Some of it was the chemo and some of it was the ascites and pleural effusion. Ultimately it was a matter of adjusting my pre-meds and at-home meds that got me through. For pre-meds (given just before chemo) I had IV dexamethasone, Zofran for nausea, Claritin for potential reaction. Later I was given dexamethasone for couple of days at home and finally some prednisone in a dose-adjusted pack to take in the days following chemo, plus Zofran at home. In time I was able to discontinue much of it as my body adjusted to chemo and my cancer symptoms were better. I really had to get involved with the administering of my pre-meds. I also had a palliative care doctor on my case who worked with me closely on side effects. Just some ideas for you to consider......

Delfosba
Delfosba in reply to kat98116

Thank you very much Kat!

I'm so sorry to hear this. Carboplatin, for many, is the easiest to tolerate but everyone is different. My treatments were not without side effects but were cumulative and the worst was at treatments 5&6 out of 6. INSIST that the oncologist attend to this issue. Was your mom given meds to treat the side effects? There are many good meds that should eliminate the nausea and vomiting for sure. I became very, very weak at the end because all my blood counts plummeted. I has a transfusion for the red cells and a shot of Neulastin (brand name) for the white. We crossed our fingers that the platelets would come back. It worked. A tranfusion is wonderful - you feel better right away. The Neupogen/Neulastin is fine if you take a 10mg Claritin with it. Otherwise you have bone pain.

In short, if you have all the meds to manage the side effects they can give you a different chemo drug but if you are not getting help to manage the side effects you are not being properly treated. Let us know please!

Susan (jmackmom)

Delfosba
Delfosba in reply to jmackmom

She has been receiving every med to manage the side effects that’s why I was concerned, since it seemed they were not making anything for her.

A big hug from me Delfisba.... to you and your mum. I had a similar reaction to your mother the first time and I had stage 3 c. I researched a lot about cancer and “cures” and decided to ask the doctor to reduce my dosage as I had never had any drugs all my life (I was 47) and felt my body couldn’t cope with the carboplatin and certainly couldn’t fight back. He finally agreed to reduce it by 20% but I was still unwell throughout although I managed to eat a little. I also read about alternatives and took a lot of vitamin C. I felt I had to be in charge and take my own decisions.

Finally, I came through it and this was 20 years ago!! Good luck to your mother and it is great for her that you are there. Give her lots of hugs and tell your father to do the same!!

Love to you,

Jacquie Montgomery

I can no longer have Carboplatin because it causes my platelets to be too low. Now I'm just having Taxol and I have no nausea.

You may also like...